Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 174, NWS Dodge City, KS

May 29, 2001Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2001, 4:56 PM CDT for Finney County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 29, 2001, 4:56 PM CDT (21:56 UTC)
Expired
May 29, 2001, 5:45 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Finney County, KS

The radar

The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:00 PM CDTThunderstorm WindGarden City, KSTruck blown over on the north bypass.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 1:00 PM CDTSevere Thunderstorm WatchSPC5 hr
May 29, 4:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 292157
SVRDDC
KSC055-069-292245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
456 PM CDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FINNEY COUNTY IN KANSAS
  
* UNTIL 545 PM CDT

* AT 456 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 1 MILE NORTH OF GARDEN CITY...MOVING EAST AT 15
  MPH.

* SOME LOCATIONS AFFECTED
  RURAL FINNEY COUNTY BY 510 PM CDT
  RURAL GRAY COUNTY BY 520 PM CDT
  NORTHERN PORTIONS OF GARDEN CITY BY 5 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 3801 10099 3794 10085 3798 10031 3823 10031
          3823 10072

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:35 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 29, 3:35 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT TUE MAY 29 2001

FORECAST CHALLENGE WILL BE THE CHANCE FOR THUNDERSTORMS TONIGHT AND
LINGERING CHANCES FOR SHOWERS IN THE SOUTHEAST CWA ON WEDNESDAY PLUS
TEMPERATURES THROUGH THE NEXT FEW DAYS.

BASICALLY, THIS MORNINGS UPPER AIR ANALYSIS SHOWED A DECENT SHORT
WAVE TROUGH NEAR THE FOUR CORNERS REGION MOVING TO THE EAST
NORTHEAST.  STRONGER WAVE WAS LOCATED OVER THE PACIFIC NORTHWEST.

SOUTHWEST WAVE IS IN THE PROCESS OF MOVING OUT INTO THE CENTRAL
PLAINS THIS AFTERNOON.  THUNDERSTORMS WERE DEVELOPING OVER EASTERN
COLORADO IN WHAT APPEARS TO BE AN AREA OF COLD FRONTOGENESIS WITH THE
APEX ALONG THE KANSAS/COLORADO BORDER NEAR GOODLAND.  STORMS ALSO
DEVELOPING TO THE EAST/SOUTHEAST ALONG A POSSIBLE DEVELOPING WARM
FRONT.  THUNDERSTORMS DEVELOPING OVER THE REMAINDER OF SOUTHWEST
KANSAS APPEAR IN PART TO BE DRIVEN BY WARM AIR ADVECTION ALOFT.

RUC MODEL HAS THE FOUR CORNERS SHORT WAVE MOVING OUT INTO MY WESTERN
ZONES BY 00Z WHICH IS SIMILAR WITH OTHER MODEL SOLUTIONS.  18Z KDDC
SOUNDING SHOWS VERY UNSTABLE CONDITIONS WITH CAPES IN EXCESS OF
2500 J/KG AND SRH >600 M2/S2.  DEEP LOW LEVEL MOISTURE ALSO IN PLACE
PER THIS MORNINGS H85 ANALYSIS WITH +16 TDS AT KAMA AND KOUN.
PRECIPITABLE WATER AT KDDC THIS AFTERNOON IS NEAR 150% OF NORMAL SO
HEAVY RAINFALL WILL ALSO BE LIKELY.

WILL BE GOING WITH HIGH POPS OVER ALL BUT THE WESTERN SECTIONS OF
THE CWA TONIGHT.  THINK MOST OF THE THUNDERSTORMS WILL BE SHIFTING
TO ALONG AND EAST OF HIGHWAY 83 AROUND 00Z.  WILL STILL MENTION
CHANCE POPS IN THE WEST FOR EVENING STORMS. WHILE THE MAIN AREA OF
THUNDERSTORMS THIS AFTERNOON HAS NOT BEEN MOVING TOO FAST, AREAL
SPEED SHOULD INCREASE AS THE UPPER WAVE MOVES IN AND CARRIES IT
TO THE EAST.  WILL HOLD OFF ON A FFA BUT WILL MENTION LOCALLY
HEAVY RAIN.

UPPER WAVE CONTINUES ON EAST TONIGHT AND THE SURFACE FRONT IS
FORECAST TO MOVE TO THE SOUTHEAST CORNER OF THE CWA BY WEDNESDAY
MORNING AND THEN ON EAST OUT OF THE AREA.  WILL MENTION A SLIGHT
CHANCE FOR EARLY MORNING SHOWERS IN THE EASTERN CWA BUT WILL GO
WITH SILENT POP OVER THE REMAINDER OF THE CWA AS AREA COMES UNDER
NVA AND DOWNWARD VERTICAL MOTION.

EXPECT TO SEE SOME CLOUDINESS AROUND TOMORROW AS LOW/MID LEVEL FLOW
REMAINS SLIGHTLY CYCLONIC.  DRIER AIR WILL BE MOVING IN SO QUESTION
REMAINS AS TO HOW LONG CLOUDS PERSIST.  WILL KEEP MOSTLY CLOUDY
WORDING GOING FOR TOMORROW AND THEN GO WITH PARTLY CLOUDY SKIES
TOMORROW NIGHT.  FOR TEMPERATURES, WILL GENERALLY GO A FEW DEGREES
TO FIVE DEGREES BELOW FWC GUIDANCE.

EXTENDED DISCUSSION...

TIME IS SHORT FOR A DEEP INTERROGATION OF THE EXTENDED TODAY. MOST
OF THE GOING EXTENDED APPEARS TO BE ON TRACK WITH QUIET LATE WEEK
PERIODS BETWEEN UPPER LEVEL SYSTEMS AND THE NEXT SHORTWAVE BRINGING
THE THREAT OF CONVECTION BACK FOR EARLY NEXT WEEK. HAVE COOLED
THINGS OFF A BIT ON MONDAY WITH COLD FRONTAL PASSAGE BEHIND THE WAVE
AND THEN BEGIN WARM TEMPS UP AGAIN AS THE NEXT SHORTWAVE RIDGE TAKES
CONTROL AS A MORE PROGRESSIVE PATTERN DEVELOPS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 057/072 050/076 052 710
GCK 056/071 048/075 050 710
EHA 055/074 051/079 051 510
LBL 056/073 050/077 051 710
HYS 056/068 048/074 049 910
P28 063/075 054/080 055 720

.DDC...NONE.

GERARD/POAGE

In the hours before

Special weather statement, May 29, 11:49 AM CDT, 5 hours 7 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-292100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1149 AM CDT TUE MAY 29 2001

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND
TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO APPROACH SOUTHWEST
KANSAS FROM NEW MEXICO THIS AFTERNOON.  AS IT DOES, LOW PRESSURE
OVER SOUTHEAST COLORADO WILL CONTINUE TO DEEPEN AND HELP PULL
GOOD LOW LEVEL MOISTURE BACK INTO THE CENTRAL HIGH PLAINS.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTHWEST KANSAS
WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND CONTINUE
INTO THIS EVENING.  SOME OF THESE STORMS MAY BE SEVERE WITH LARGE
HAIL AND HIGH WINDS.  THE POTENTIAL FOR HEAVY RAINFALL ALSO
EXISTS WHICH COULD RESULT IN FLASH FLOODING.

AT THIS TIME, IT APPEARS THAT THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE ARKANSAS RIVER FROM
SYRACUSE TO DODGE CITY BUT TZHE THREAT FOR SEVERE WEATHER EXISTS OVER
ALL OF SOUTHWEST KANSAS.

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

GERARD
Local storm report, May 29, 1:03 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
103 PM CDT TUE MAY 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 AM    10 SW HUGOTON             KS   1.75 INCH HAIL
05/29/01   STEVENS

0700 AM    18 SE TREGO CENTER        KS   1.00 INCH HAIL
05/29/01   TREGO

0725 AM    11 SW HAYS                KSu   .75 INCH HAIL
05/29/01   ELLIS

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:16 AM CDTSevere Thunderstorm WarningDDCStevens59 min
May 29, 4:29 AM CDTSevere Thunderstorm WarningDDCMorton46 min
May 29, 4:53 AM CDTSevere Thunderstorm WarningDDCHamilton67 min
May 29, 5:54 AM CDTSevere Thunderstorm WarningDDCKearny66 min
May 29, 6:52 AM CDTSevere Thunderstorm WarningDDCEllis, Trego53 min
May 29, 7:59 AM CDTSevere Thunderstorm WarningDDCStafford46 min
May 29, 1:18 PM CDTSevere Thunderstorm WarningDDCClark27 min
May 29, 1:49 PM CDTSevere Thunderstorm WarningDDCClark26 min
May 29, 1:59 PM CDTSevere Thunderstorm WarningDDCKiowa46 min
May 29, 2:31 PM CDTSevere Thunderstorm WarningDDCGray44 min
May 29, 3:08 PM CDTSevere Thunderstorm WarningDDCFinney52 min
May 29, 3:30 PM CDTSevere Thunderstorm WarningDDCKearny60 min
May 29, 4:00 PM CDTSevere Thunderstorm WarningDDCFinney30 min
May 29, 4:23 PM CDTSevere Thunderstorm WarningDDCHamilton52 min
May 29, 4:33 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny42 min
May 29, 4:55 PM CDTFlash Flood WarningDDCFinney, Kearny3 hr
May 29, 5:15 PM CDTSevere Thunderstorm WarningDDCKearny45 min
May 29, 5:17 PM CDTSevere Thunderstorm WarningDDCHamilton43 min
May 29, 5:19 PM CDTSevere Thunderstorm WarningDDCGray41 min
May 29, 5:44 PM CDTSevere Thunderstorm WarningDDCFinney46 min
May 29, 5:58 PM CDTSevere Thunderstorm WarningDDCKearny47 min
May 29, 5:58 PM CDTSevere Thunderstorm WarningDDCGray47 min
May 29, 6:06 PM CDTSevere Thunderstorm WarningDDCHaskell39 min
May 29, 6:20 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman55 min
May 29, 6:50 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens55 min
May 29, 6:50 PM CDTSevere Thunderstorm WarningDDCGrant55 min
May 29, 6:58 PM CDTSevere Thunderstorm WarningDDCStanton17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.